Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 112, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at May 28, 2020, 10:04 PM CDT for 4 counties in Missouri. It took effect at May 28, 2020, 10:10 PM CDT. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 10:04 PM CDT (03:04 UTC)
- In effect from
- May 28, 2020, 10:10 PM CDT
- Expired
- May 30, 2020, 1:16 AM CDT
- In force
- 27 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Adair County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO
The radar
The Des Moines radar (KDMX), 187 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Novinger (NVZM7).
- Action stage
- 15 ft
- Minor stage
- 20 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06904500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
820
WGUS43 KEAX 290304
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1004 PM CDT Thu May 28 2020
...The National Weather Service in Pleasant Hill Mo has issued a
flood warning for the following rivers in Missouri...
Chariton River at Novinger affecting Adair...Macon...Putnam and
Schuyler Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
MOC001-121-171-197-300303-
/O.NEW.KEAX.FL.W.0112.200529T0310Z-200530T0616Z/
/NVZM7.1.ER.200529T0310Z.200529T0600Z.200529T0616Z.NO/
1004 PM CDT Thu May 28 2020
The National Weather Service in Pleasant Hill Mo has issued a
* Flood Warning for
The Chariton River at Novinger.
* until late Friday night.
* At 9:45 PM Thursday the stage was 19.9 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 20.4 feet by early Friday morning. The river will fall
below flood stage by early Friday morning.
* At 20.0 feet...Farm fields along the river begin to flood.
&&
Latest
Location FS Stage Day/Time Forecast
Chariton River
Novinger 20 19.9 Thu 10 PM 20.4 early Friday morning
&&
LAT...LON 4042 9273 4042 9262 3997 9261 3997 9273
$$1 follow-up statement
278
WGUS83 KEAX 290513
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1213 AM CDT Fri May 29 2020
...The Flood Warning is cancelled for the following rivers in
Missouri...
Chariton River at Novinger affecting Adair...Macon...Putnam and
Schuyler Counties.
...The Flood Warning continues for the following rivers in
Missouri...Kansas...
Chariton River near Prairie Hill affecting Chariton and Macon
Counties.
Grand River near Gallatin affecting Daviess and Livingston Counties.
Stranger Creek near Tonganoxie affecting Leavenworth County.
...The Flood Warning continues for the following rivers in
Missouri...
Grand River near Chillicothe affecting Linn and Livingston
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
MOC001-121-171-197-290543-
/O.CAN.KEAX.FL.W.0112.000000T0000Z-200530T0616Z/
/NVZM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1213 AM CDT Fri May 29 2020
The Flood Warning is cancelled for
The Chariton River at Novinger.
* At 11:45 PM Thursday the stage was 19.3 feet.
* Flood stage is 20.0 feet.
* Forecast...The river crested below flood stage at 19.9 feet. The
river will continue to fall to 9.5 feet by Saturday morning.
&&
Latest
Location FS Stage Day/Time Forecast
Chariton River
Novinger 20 19.3 Fri 12 AM 19.2 after midnight this
morning
&&
LAT...LON 4042 9273 4042 9262 3997 9261 3997 9273
$$
MOC041-121-300513-
/O.EXT.KEAX.FL.W.0100.000000T0000Z-200531T1717Z/
/PRIM7.1.ER.200529T0252Z.200529T1800Z.200530T1717Z.UU/
1213 AM CDT Fri May 29 2020
The Flood Warning continues for
The Chariton River near Prairie Hill.
* until Sunday afternoon.
* At 11:45 PM Thursday the stage was 16.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.3 feet by this
afternoon. The river will fall below flood stage early Saturday
afternoon.
* At 15.0 feet...Fields along the river begin to flood.
&&
Latest
Location FS Stage Day/Time Forecast
Chariton River
Prairie Hill 15 16.8 Fri 12 AM 18.3 this afternoon
&&
LAT...LON 3997 9273 3997 9261 3960 9268 3927 9290 3933 9299
$$
MOC061-117-300446-
/O.EXT.KEAX.FL.W.0097.000000T0000Z-200530T0446Z/
/GAZM7.1.ER.200528T2241Z.200529T0200Z.200529T0446Z.NO/
1213 AM CDT Fri May 29 2020
The Flood Warning continues for
The Grand River near Gallatin.
* until this evening.
* At 11:45 PM Thursday the stage was 26.0 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
late yesterday evening.
* At 26.0 feet...Low-lying woodlands and farmland along the river
flood.
&&
Latest
Location FS Stage Day/Time Forecast
Grand River
Gallatin 26 26.0 Fri 12 AM 25.5 after midnight this
morning
&&
LAT...LON 3996 9410 4004 9399 3983 9363 3974 9367
$$
MOC115-117-300513-
/O.CON.KEAX.FL.W.0083.000000T0000Z-200531T1057Z/
/CHZM7.2.ER.200527T1155Z.200529T1200Z.200530T1057Z.NO/
1213 AM CDT Fri May 29 2020
The Flood Warning continues for
The Grand River near Chillicothe.
* until late Saturday night.
* At 11:45 PM Thursday the stage was 30.8 feet.
* Flood stage is 24.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 32.3 feet by this
morning. The river will fall below flood stage Saturday morning.
* At 28.0 feet...Rural roads are under water.
* At 24.0 feet...Low-lying cropland floods.
&&
Latest
Location FS Stage Day/Time Forecast
Grand River
Chillicothe 24 30.8 Fri 12 AM 32.3 this morning
&&
LAT...LON 3983 9363 3978 9343 3967 9343 3974 9367
$$
KSC103-300513-
/O.EXT.KEAX.FL.W.0077.000000T0000Z-200530T0807Z/
/TNGK1.1.ER.200528T0417Z.200528T1701Z.200529T0807Z.UU/
1213 AM CDT Fri May 29 2020
The Flood Warning continues for
The Stranger Creek near Tonganoxie.
* until late tonight.
* At 12:01 AM Friday the stage was 23.5 feet.
* Flood stage is 23.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.6 feet by
after midnight this morning. The river will fall below flood stage
early this morning.
* At 23.0 feet...Low-lying farmland along the creek floods.
&&
Latest
Location FS Stage Day/Time Forecast
Stranger Creek
Tonganoxie 23 23.5 Fri 12 AM 23.6 after midnight this
morning
&&
LAT...LON 3918 9511 3920 9500 3901 9496 3900 9508
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 28, 6:33 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 28, 6:33 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Thu May 28 2020 .Discussion... Issued at 229 PM CDT THU MAY 28 2020 Satellite imagery this afternoon shows a rather odd pattern in place across our section of the country, resulting in some less than typical weather for the tail end of May. Water Vapor imagery this afternoon shows a messy pattern in place, with a cutoff low slowly spinning over southern Missouri and Arkansas, while a progressive trough shifts east along the Canadian border. Also of note is the cold front that the Canadian border trough is dragging through the Plains States. Currently the front appears to be roughly along a line from the south side of Kansas City to just south of Kirksville. Weather for the rest of today...is going to be wet. The cutoff low spinning over the MO-AR border is helping keep precipitable water values excessively high as moisture from the western Gulf continues to wrap north into it. This has resulted in precipitable water values over 1.5 inches across eastern Kansas and Missouri. The moisture wrapping around the cutoff low was already going to get squeezed out some, but the cold front under cutting the larger cutoff circulation has helped enhance rainfall efficiency through the morning and early afternoon hours on the northwest side of the cutoff low; namely in an arch from north central Missouri through west central Missouri. And, while everyone is getting a bit of rain, some have gotten a lot more than others depending on how the individual storms lined up. As an example, the KC International Airport on the north side of town picked up 0.13" of rain in the past 6 hours (as of 18Z), while an airport on the southwest side of KC picked up 1.15" of rain in the same time period. This has resulted in some flooding and the issuance of several flood products across western Missouri and east Kansas. The rain is expected to persist for several more hours as the cutoff low slowly shifts east, and it will be the movement of this cutoff low that we will need to keep our eye on. The front undercutting the low is starting to clear storms from the northwest corner of Missouri and the north side of Kansas City, but the slow progress of the front and cutoff low will keep the efficient rain going for a few more hours across Kansas City before the activity slides east. This will result in a continuation of flooding problems in the KC Metro and points east through the early evening hours. Otherwise, as we get past today, conditions will generally improve as temperatures start warming and we remain dry through the weekend. Friday will see temperatures remain a little below to around normal for this time of year as a northwest flow takes residence across the Central Plains in the wake of the exiting cutoff low. This should make for a nice weekend. Then, the a ridge to our west will expand in to the Plains early next work week, pushing temperatures up to something more akin to early June, with highs by Monday in the 80s, and 90s possible by Tuesday. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 627 PM CDT THU MAY 28 2020 VFR conditions have moved into the area after many days of precipitation and cloud coverage. These conditions are expected to continue through the period, but with a caveat that fog has the possibility of forming overnight tonight. Guidance does not suggest this as it has dewpoints dropping quick enough to keep fog from forming, but standing water on the ground may be enough to saturate the surface and form a shallow layer of fog. This will be monitored overnight and will be adjusted with trends in the observations. Fog does look more likely over central Missouri where they will not get the drop in dewpoints like western Missouri will see overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Barham
Hazardous weather outlook, May 28, 5:09 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Thu May 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Thu May 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall with scattered thunderstorms are expected today. An additional 1 to 3 inches of rain will be possible over saturated soils which may lead to flash flooding and may aggravate ongoing river flooding. Severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 4:18 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 2 NNW OLATHE 38.91N 94.83W
05/28/2020 JOHNSON KS PUBLIC
SEVERAL IMAGES OF DOWNED TREE LIMBS, TRASH
BINS BLOWN AROUND, AND A TRAMPOLINE BLOWN
AWAY FROM AROUND 120TH AND IOWA TO HAROLD
AND IOWA IN OLATHE. TIME ESTIMATED FROM
REPORTS AND RADAR.
&&
CDBLocal storm report, May 28, 4:29 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM FLASH FLOOD PECULIAR 38.72N 94.45W
05/28/2020 CASS MO EMERGENCY MNGR
CLOSED DUE TO HIGH WATER.
&&
JRBLocal storm report, May 28, 9:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM FLOOD 3 ENE CENTERVIEW 38.76N 93.80W
05/28/2020 JOHNSON MO NWS EMPLOYEE
NWS EMPLOYEE REPORTS STANDING WATER ACROSS
SECONDARY ROADS AND SIGNIFICANT PONDING OF
WATER ACROSS FARM FIELDS AND THE WARRENSBURG
GOLF COURSE.
0135 PM FLOOD LEE'S SUMMIT 38.91N 94.38W
05/28/2020 JACKSON MO LAW ENFORCEMENT
LEES SUMMIT PD REPORTS FLOODING AND PONDING
OF WATER ON NUMEROUS ROADWAYS ACROSS THE
CITY.
0220 PM FLASH FLOOD 1 SE RIVERSIDE 39.17N 94.60W
05/28/2020 CLAY MO EMERGENCY MNGR
FLOODING ON THE ON-RAMP OF BRIARCLIFF TO
SOUTHBOUND 9 HIGHWAY. THE INTERSECTION IS
CLOSED.
0421 PM FLASH FLOOD PECULIAR 38.72N 94.45W
05/28/2020 CASS MO EMERGENCY MNGR
CLOSED DUE TO HIGH WATER.
0226 PM FLASH FLOOD 3 NNE STILLWELL 38.80N 94.63W
05/28/2020 JOHNSON KS FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS WATER OVER ROADS IN
AREA OF 183RD AND MISSION ROAD.
0217 PM TSTM WND DMG 2 NNW OLATHE 38.91N 94.83W
05/28/2020 JOHNSON KS PUBLIC
SEVERAL IMAGES OF DOWNED TREE LIMBS, TRASH
BINS BLOWN AROUND, AND A TRAMPOLINE BLOWN
AWAY FROM AROUND 120TH AND IOWA TO HAROLD
AND IOWA IN OLATHE. TIME ESTIMATED FROM
REPORTS AND RADAR.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:17 PM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Johnson, Lafayette, Pettis | 6 hr |
| May 28, 7:36 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 45 hr |
Nearby
River Flood Warnings in Missouri, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.